Suspect poisoning? US: ASPCA Poison Control (888) 426-4435 · UK: 01202 509 000 · Severe symptoms → nearest emergency vet now.

My dog is on medication — is it safe if he bit off two naphthalene mothballs?

Dogs · Emergency guide

Last reviewed: 2026-09-05 · Reference ranges: ASPCA, Pet Poison Helpline & Merck Veterinary Manual

Short answer

No, it's urgent. Naphthalene mothballs are highly toxic to dogs, especially if they're on medication. Even small amounts can cause severe haemolytic anaemia. If your dog bit off two mothballs, he should be seen by a vet immediately. Collect the mothballs and packaging to bring to the vet. Do not induce vomiting unless the vet tells you to. The ASPCA Poison Control Center (888-426-4435) can also assist if needed.

Two naphthalene mothballs and a medicated dog: immediate concerns

The most important thing right now is to get professional help. Call your vet or an animal poison hotline now and tell them exactly what was eaten, how much, and how long ago. Take the wrapper or the ingredient list with you. Your vet will decide whether decontamination is needed. Never induce vomiting at home. Even though the mothballs were only two, naphthalene is absorbed quickly and can start damaging red blood cells within minutes. Prompt evaluation lets the clinic run blood work and start supportive therapy before serious anemia develops as soon as possible.

The two solid pieces you described may seem negligible, but naphthalene’s toxic dose is low enough that a single ball can cause measurable hemolysis in a dog of average size. When a pet is already taking medication, the liver’s ability to process both the drug and the chemical can be overwhelmed, leading to faster onset of anemia, jaundice, or even kidney strain. Because the exact amount of naphthalene in each ball varies, the safest assumption is that the exposure is clinically significant. Expect the veterinarian to run a complete blood count and possibly a urine dipstick to gauge red cell breakdown.

How your dog’s current medication can worsen naphthalene toxicity

Many oral or injectable drugs rely on the same enzymatic pathways that break down naphthalene, so the presence of a medication can slow clearance and raise blood concentrations of the toxin. For example, anti‑inflammatory or heart medications often compete for cytochrome P450 enzymes, leaving naphthalene to linger longer in the bloodstream. This prolonged exposure increases the risk that red blood cells will be damaged, which shows up as pale gums, dark urine, or lethargy. Knowing exactly which drug your dog is on lets the vet anticipate possible interactions and adjust supportive care accordingly in your dog.

When you call the clinic, be ready to list every prescription, supplement, and over‑the‑counter product your dog receives, even if it seems unrelated. The veterinarian may order a baseline chemistry panel to see how the liver and kidneys are handling both the drug and the toxin. In some cases, a fluid therapy protocol is started to protect the kidneys while the blood is being cleared of hemoglobin breakdown products. The key is transparency; without a full medication history the vet cannot fully gauge the risk or choose the safest monitoring plan for this case.

Signs to monitor during the first six to twelve hours

After naphthalene ingestion, the earliest clinical signs usually appear within the first few hours. Keep a close eye on your dog’s breathing, gum color, and energy level. Pale or yellowish gums, rapid heartbeat, vomiting, diarrhea, or a sudden drop in activity can all point to hemolytic anemia developing. Dark, tea‑colored urine is another red flag that indicates hemoglobin is being filtered by the kidneys. If any of these symptoms emerge, contact your vet again immediately and be prepared to describe the timing and severity in the next hours.

If your dog remains bright, drinks normally, and shows no gum discoloration, you have bought some time, but the risk does not disappear. Continue to monitor for at least the next 12 hours, because delayed hemolysis can surface after the initial window. Record any subtle changes such as a slight limp, mild weakness, or a decrease in appetite, and report them to the veterinarian. The clinic may advise a follow‑up blood test even if the dog looks fine now, to catch any hidden drop in red cell count before complications arise as soon as possible.

Preventing future naphthalene exposure in a medicated household

Mothballs are often kept in closets, basements, or laundry rooms where a curious dog can sniff them out. The safest approach is to move all naphthalene products to a locked cabinet out of reach, or better yet, discard them in a sealed bag and place them in the trash. Many pet owners replace mothballs with sealed containers of cedar chips, lavender sachets, or commercial traps that do not rely on volatile chemicals. Removing the source eliminates the chance of accidental ingestion while your dog continues its medication regimen for your home.

In addition to securing chemicals, review any other household items that contain strong odors, such as certain cleaning agents or scented candles, because they can also be tempting to a dog with a keen nose. Keep a list of all pet‑safe pest‑control options and share it with anyone who cares for your dog, including dog‑sitters or family members. Finally, schedule a follow‑up appointment with your veterinarian to re‑evaluate the medication dosage after the poisoning episode, ensuring that the treatment plan remains safe and effective for future safety.

The step-by-step response, from the first minute to the vet visit, is in our Naphthalene Mothballs Poisoning in Dogs and Cats emergency guide.

Open the full emergency guide: Naphthalene Mothballs Poisoning in Dogs and Cats →